AEDs and Pregnancy

Pregnancy carries some risk of birth defects. Drugs are teratogenic. These are basic facts.

Pregnancy carries some risk of birth defects. Drugs are teratogenic. These are basic facts.

In women with epilepsy, the situation is more complex. Epilepsy, pregnancy, and antiepileptic drugs (AEDs) all interact in complex ways to affect teratogenicity risks. However, epilepsy and seizures are both teratogenic, so ongoing treatment of epilepsy during pregnancy is typically justified. Recently, Dr. Meador summarized a portion of the current state of affairs about as succinctly as possible. New data from a variety of pregnancy registries around the world are reviewed.

Precipitating the publication of this article were recent data indicating that the deleterious effects of valproic acid/divalproex (VPA) and phenobarbital (PB) are worse than previously thought. The author comments on a recent meta-analysis which revealed a risk of major malformations in children exposed to VPA in utero of 10.73%. This is superimposed on the already well documented risk of neural tube defects associates with VPA use during pregnancy. Behavioral teratogenesis is also an issue. Children exposed to both PB and VPA were shown to develop various cognitive impairments and developmental delay.

Complicating matters is the common use of AEDs for migraine and other pain states, psychiatric disorders, and various other indications. As a result, many women without epilepsy are exposed to AEDs during pregnancy. Malformation rates may differ somewhat in this non-epilepsy group, but data are still lacking. Either way, the risks remain.

Salient points covered include:

-Pregnant women with epilepsy have a much higher death rate compared to the general population. This is at least partially related to stopping AEDs during pregnancy. Women with epilepsy should be instructed not to stop or change AEDs during pregnancy without supervision.

-AED teratogenicity is dose-related, and AED levels change during pregnancy. Pregnant women with epilepsy should be treated with the lowest possible dose of AEDs, and serum levels should be monitored appropriately.

-VPA may be particularly problematic. As this agent is commonly used in women for non-epilepsy indications, the risks during pregnancy of VPA use should be particularly carefully considered in such women.

-Adverse developmental consequences may also occur. VPA and PB may be more likely to cause such problems compared with other AEDs. -There may be specific anatomical malformations associated with carbamazepine and lamotrigine, but data are conflicting.

-Not all AEDs are the same. It is important to be familiar with the specific teratogenic profile of the AED the woman is taking.

There are three other points I'd like to emphasize (not discussed in detail in the article):

-Pre-pregnancy counseling is essential. Much of the damage occurs in the first trimester, and may occur before the woman knows she is pregnant.

-Folic acid may mitigate some of the teratogenic effects of some AEDs.

-Most women with epilepsy have normal pregnancies and children.

In summary, knowledge, counseling and judicious AED use may mitigate much of the risk of AED use during pregnancy. HCPs who care for women taking these drugs should be aware of these considerations.

Related Videos
© 2023 MJH Life Sciences

All rights reserved.